Montana, 2011

Flood in Montana, March 14 to 15, 2011

March 14 to 15, 2011 · NWS TFX · 1 event in 1 county or zone

7.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Recent snowmelt caused the Vaughn Frontage Road to be closed from mile marker 0 to mile marker 1.7.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Mar 14, 2:39 AM MST, 4 hours 37 minutes earlier.

Area forecast discussion, Mar 14, 2:39 AM MST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
339 AM MDT MON MAR 14 2011

.DISCUSSION...

TODAY THROUGH WEDNESDAY...AN UPPER LEVEL HIGH PRESSURE RIDGE WILL BE
EAST OF THE ZONES THIS MORNING AND HEIGHTS ALOFT WILL BE FALLING.
MOISTURE AHEAD OF A LOW PRESSURE TROF OVER THE PACIFIC NORTHWEST
WILL KEEP THE CWA UNDER MOSTLY CLOUDY SKIES. THE TROF WILL APPROACH
THE ROCKIES BY MID DAY AND BE OVER THE CWA BY LATE AFTERNOON. THE
STRONG FLOW ALOFT WILL CONTINUE INTO MONDAY EVENING. HEIGHTS ALOFT
WILL RISE OVERNIGHT AND ANOTHER HIGH PRESSURE RIDGE WILL BE OVER THE
ZONES TUESDAY. ALTHOUGH THE AIRMASS WILL COOL SLIGHTLY TODAY BEHIND
THE TROF...IT WILL WARM UNDER THE RIDGE AND TEMPS WILL RECOVER
SOMEWHAT BY TUESDAY. THIS RIDGE MOVES EAST TUESDAY EVENING AND A
UPPER LEVEL JET WILL MOVE ACROSS NORTHERN CALIFORNIA AND APPROACH
THE SOUTHWEST ZONES. THE CORE OF THIS JET WILL REMAIN OVER SOUTHERN
IDAHO AND KEEP MUCH OF SOUTHWEST MONTANA UNDERNEATH UNSETTLED FLOW
ALOFT.  A SHORTWAVE MOVING THROUGH THE SOUTHWEST FLOW ALOFT WILL
KEEP PRECIP LIKELY ACROSS THE SOUTHWEST...A CHANCE TO THE NORTH.
ZELZER

WEDNESDAY NIGHT THROUGH MONDAY...A GRADUAL AMPLIFICATION OF THE
UPPER LEVEL PATTERN IS EXPECTED LATE THIS WEEK THROUGH THIS WEEKEND
AS AN UPPER LEVEL TROUGH BECOMES ESTABLISHED ALONG THE WEST COAST.
SOMEWHAT MOIST SW FLOW ALOFT WITH WEAK EMBEDDED ENERGY WILL BRING
MAINLY MTN SHOWERS WEDNESDAY NIGHT THROUGH THURSDAY NIGHT WITH
RIDGING DEVELOPING BY FRIDAY OVER THE REGION IN RESPONSE TO THE
TROUGH AMPLIFICATION UPSTREAM ALONG THE WEST COAST. MEDIUM RANGE
MODELS APPEAR TO BE COMING INTO SOMEWHAT BETTER AGREEMENT WITH THE
DETAILS THIS WEEKEND...INDICATING A PORTION OF THE TROUGH CLOSING
OFF AND DROPPING SOUTH ALONG THE COAST WHILE ANOTHER LOBE OF ENERGY
EJECTS OUT AND ACROSS THE NORTHERN ROCKIES AND MT DURING THE LATE
SATURDAY/SUNDAY TIME PERIOD BEFORE THE ENTIRE TROUGH BROADENS AND
SHIFTS INLAND SUNDAY NIGHT INTO MONDAY. A TRANSITION TO A COOLER AND
WETTER REGIME IS FAIRLY CERTAIN WITH THE BEST CHANCE FOR WIDESPREAD
PRECIPITATION ACROSS THE AREA LOOKING TO BE LATE SATURDAY THROUGH
SUNDAY MORNING...HOWEVER TIMING DIFFERENCES STILL EXIST AMONG THE
MODELS. TEMPERATURES BEGIN AT SLIGHTLY ABOVE SEASONAL NORMS AND
GRADUALLY COOL TO SLIGHTLY BELOW AVERAGE AS THE UPPER LEVEL TROUGH
APPROACHES THE REGION THIS WEEKEND. COLD AIR DOES APPEAR SOMEWHAT
LIMITED AT THIS TIME... HOWEVER SNOW LEVELS LOOK TO LOWER TO NEAR
THE VALLEY FLOORS AND PLAINS BY SATURDAY NIGHT. HOENISCH

&&

.AVIATION...
UPDATED 0430Z.
A BROAD UPPER LEVEL TROUGH STRETCHING FROM THE PACNW COAST TO
WESTERN MT WILL CONTINUE TO BRING WIDESPREAD MID/HIGH LEVEL CLOUDS
OVER CENTRAL AND SOUTHWEST MT TONIGHT INTO MON MORNING.  BULK OF
THIS SYSTEMS PRECIPITATION IS STILL IN ID/WA/OR SO WILL LIKELY NOT
BE UNTIL MID-MORNING BEFORE WE SEE PRECIP EAST OF THE DIVIDE.  MOST
OF EXPECTED LIGHT RAIN WILL OCCUR ACROSS SOUTHWEST MT WITH CENTRAL
AND NORTH CENTRAL TERMINALS REMAINING DRY. CONDITIONS SHOULD REMAIN
VFR AT ALL TERMINALS TONIGHT WITH SOME INTERMITTENT MVFR POSSIBLE
VCNTY KHLN/KBZN TOMORROW MORNING AS PRECIP ARRIVES.  WINDS EXPECTED
TO INCREASE AS THE TROUGH APPROACHES THEN MOVES ACROSS REGION ON
MON.  GUSTS OF 25 TO 40 KTS WILL BE POSSIBLE AT ALL TERMINALS.
WARANAUSKAS

&&

.HYDROLOGY...
WARM TEMPERATURES OVER THE LAST FEW DAYS HAVE CAUSED SIGNIFICANT
SNOWMELT ACROSS THE AREA. AREAS OF RURAL FLOODING HAVE DEVELOPED
ACROSS NORTH CENTRAL MONTANA. MODERATE TEMPERATURES WILL CONTINUE
THROUGH THE WEAK WITH HIGHS AND LOWS GENERALLY ABOVE NORMALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  51  29  53  35 /  10  10  10  30
CTB  47  28  47  33 /  10  10  10  20
HLN  52  29  55  36 /  40  20  20  70
BZN  50  28  52  33 /  60  20  20  70
WEY  37  19  38  27 /  90  60  60  80
DLN  49  28  50  35 /  50  20  30  80
HVR  47  24  42  28 /  10  10  10  30
LWT  47  31  51  36 /  20  10  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL MIDNIGHT MDT TONIGHT EASTERN GLACIER...
NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

HIGH WIND WARNING UNTIL 9 AM MDT THIS MORNING MADISON.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Mar 14, 6:44 AM MST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
744 AM MDT MON MAR 14 2011

MTZ009-010-048-151345-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-
SOUTHERN ROCKY MOUNTAIN FRONT-
744 AM MDT MON MAR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING FOR SMALL STREAMS IS IN EFFECT FOR PORTIONS OF
TETON AND PONDERA COUNTIES THROUGH MONDAY EVENING.

A HIGH WIND WARNING IS IN EFFECT INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ008-011-014-044-045-047-052>055-151345-
BEAVERHEAD-HILL-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-
LIBERTY-BLAINE-JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
744 AM MDT MON MAR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ013-050-051-151345-
CHOUTEAU-JUDITH BASIN-FERGUS-
744 AM MDT MON MAR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD ADVISORY FOR SMALL STREAMS IS IN EFFECT THROUGH THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ046-049-151345-
EASTERN PONDERA-EASTERN TETON-
744 AM MDT MON MAR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING FOR SMALL STREAMS IS IN EFFECT FOR PORTIONS OF
TETON AND PONDERA COUNTIES THROUGH MONDAY EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ015-151345-
MADISON-
744 AM MDT MON MAR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT UNTIL 9 AM MDT THIS MORNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MTZ012-151345-
CASCADE-
744 AM MDT MON MAR 14 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A SMALL STREAM FLOOD WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE SMALL STREAM FLOOD WARNING WILL CONTINUE IN EFFECT UNTIL EARLY
WEDNESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Cascade

When
March 14, 7:16 AM MST to March 15, 12:19 PM MST
Where
Cascade County, 1.02 mi S of Vaughn to 1.07 mi WSW of Vaughn
Cause
Heavy Rain / Snow Melt
Reported by
County Official
Coordinates
47.556, -111.547

Vaughn Frontage Road was closed from mile marker 0 to mile marker 1.7 due to flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370025.